Changing Blood Pressure Pill Can Still Worsen Gum Enlargement

Four months ago i had shared an elderly lady’s case in which Nifedipine had caused gingival enlargement of her gums. Here is the link of that post- Blood pressure pill can lead to Big Gums.

Palatal gingival enlargement in a patient taking calcium channel blockers

Palatal gingival enlargement in a patient taking calcium channel blockers

This lady came to me after about three months and i found she was in acute pain because of her gum enlargement and acute infection on the palatal side of upper teeth. If you have seen my earlier post and would compare it with her new dental photographs you can find out that in the earlier photograph the palatal side was not much involved. Now, it is showing all signs of gum enlargement and acute gum infection.
This lady told me that she had told her doctor that Nifedipine was leading to big gums. However, when i asked her to show me new prescripiton, i found out that now she was taking amongst other anti-hypertensive drugs a drug called Amlodipine. This drug is also known to lead to such gum problems. Here is the link.
Why am i writing this here? — it is just to drive home the point that general practitioners need to be aware about such harmful effects of calcium channel blockers which are used to control high blood pressure.

Gingival hyperplasia

Gingival hyperplasia

If the patients report something unusual in their gums to a physician, they are required to be referred back to the dentist. However, this is quite unlikely since patient even on any medication if have any such gum problem, they approach a dentist at the first instance. The dentist must have a dialogue with their family doctor/physician about the nature of gum trouble. It is very important.
Another point i want to stress is that such cases are best managed by a Periodontist – a dentist who specialises in management of gum problems.If periodontist is not available in nearby area, a general dentist can be consulted.
DSC07224However, if the patient thinks that the dust would settle down once he stops taking the ‘culprit medicine’ –no, it won’t. The damage which has already occurred or present condition of gums has been to taken care preferably by a periodontist. Just trying some home remedies won’t help — it can worsen the gum condition as in this patient many teeth have become shaky and i have seen many cases in which just to avoid gum treatment of enlarged gums, out of frustation at times they decide to get all teeth remvoed. However, periodontists are known to give new life to teeth of such patients — of course with reasonable constraints.
Take home message is if you are taking some pills(particularly blood pressure pills) and you find gums getting bigger and occasional gum bleeding, which was not there earlier, you must first meet your dentist who would refer you to your treating physician, if needed.
Ok, take care of yourself –take care of your gums — they are the real anchor for holding your teeth in the mouth.

Advertisements

About drparveenchopra

Dr Parveen Chopra is Masters in Dental Surgery.. with 35 years of experience in dentistry. For trying his hand in health writing, he studied Communication for seven years. He is a blogger since 2007- he enjoys writing in conversational style.
This entry was posted in Dental, Gum disease and tagged , , , . Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s